Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 85, NWS Birmingham, AL

April 18, 2006Chambers County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2006, 5:22 PM CDT for Chambers County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2006, 5:22 PM CDT (22:22 UTC)
Expired
Apr 18, 2006, 6:00 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Chambers County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 182222
SVRBMX
ALC017-182300-
/O.NEW.KBMX.SV.W.0085.060418T2222Z-060418T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT TUE APR 18 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMBERS COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF LAFAYETTE

* UNTIL 600 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES NORTHWEST OF LAFAYETTE...OR ABOUT 14 MILES WEST OF ROANOKE...
  AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3275 8551 3283 8555 3287 8558 3311 8559
      3311 8548 3286 8525 3283 8527 3274 8545
      3274 8550

$$
12/SIRMON
1 follow-up statement
000 
WWUS54 KBMX 182249
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT TUE APR 18 2006

ALC017-182300-
/O.CON.KBMX.SV.W.0085.000000T0000Z-060418T2300Z/
CHAMBERS AL-
549 PM CDT TUE APR 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CHAMBERS COUNTY...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES NORTHWEST OF LAFAYETTE...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3275 8551 3283 8555 3287 8558 3311 8559
      3311 8548 3286 8525 3283 8527 3274 8545
      3274 8550

$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:45 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 18, 2:45 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT TUE APR 18 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
BACKDOOR COLD FRONT EXTENDING NORTH TO SOUTH ALONG THE
AL/GA BORDER MAY BE THE FOCUS OF SOME ISOLATED EVENING ACTIVITY.  IN
ADDITION...A CONVECTIVE COMPLEX TO OUR NORTHWEST MAY APPROACH THE
EXTREME NORTH AFTER MIDNIGHT.  TO COVER THIS WILL MENTION MAINLY
ISOLATED SHOWERS AND THUNDERSTORMS EAST AND NORTH.  COLD FRONT
WILL APPROACH THE NORTHWEST ON WEDNESDAY AND MOVES INTO THE AREA BY
LATE AFTERNOON.  THIS FRONT WILL BE THE FOCUS OF SCATTERED SHOWERS
AND THUNDERSTORMS.  GIVEN THE STEEP LAPSE RATES...COLD POCKET AT
500 MILLIBARS AND SOME ADDITIONAL UPPER SUPPORT A FEW STORMS MAY BE
SEVERE. THE PRIMARY THREAT AT THIS TIME APPEARS TO BE LARGE HAIL AND
DAMAGING WINDS.  MUCH OF THE ACTIVITY WILL SHIFT TO OUR EAST LATER
WEDNESDAY NIGHT BUT GIVEN MOIST AND UNSTABLE AIR MASS IN PLACE A
THUNDERSTORM COULD DEVELOP ANY TIME. OVERNIGHT LOWS TONIGHT AND
WEDNESDAY NIGHT 60 TO 65 AND HIGHS ON WEDNESDAY IN THE 80S.

THURSDAY THROUGH FRIDAY...MOIST AND UNSTABLE AIR MASS REMAINS IN
PLACE AND WILL MENTION A CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE
NORTH AND SLIGHT CHANCE SOUTH EACH DAY...ESPECIALLY DURING THE
PEAK HEATING HOURS.  HIGHS EACH DAY MAINLY 80 TO 85 AND OVERNIGHT
LOWS 60 TO 65.

FRIDAY NIGHT THROUGH SATURDAY NIGHT...MID LEVEL SHORT WAVE (700 MB)
WILL MOVE RAPIDLY INTO AND ACROSS THE AREA LATE FRIDAY NIGHT INTO
EARLY SATURDAY..THEN SHIFTS TO OUR EAST BY SATURDAY EVENING.  GIVEN
THE INCREASING MOISTURE CONVERGENCE AND UPPER SUPPORT WILL GO WITH
LIKELY POPS ACROSS THE NORTH AND CHANCE POPS ACROSS THE SOUTH
FRIDAY NIGHT.  WILL TAPER POPS TO CHANCE CATEGORY ON SATURDAY
AND SLIGHT CHANCE POPS SATURDAY NIGHT AS MAIN FOCUS SHIFTS OUR
EAST.  SLIGHTLY COOLER TEMPERATURES EXPECTED WITH OVERNIGHT LOWS
MAINLY 55 TO 60 AND HIGHS 75 TO 80.

.LONG TERM...SUNDAY THROUGH TUESDAY.
LOOKS LIKE SUNDAY INTO EARLY MONDAY WE WILL BE BETWEEN SYSTEMS BUT
WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE WILL NEED TO MENTION A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.  NEXT SYSTEM
MOVES INTO THE AREA ON TUESDAY AND WILL INCLUDE A CHANCE OF
SHOWERS AND THUNDERSTORMS AREA-WIDE.  HIGHS 75 TO 80 AND OVERNIGHT
LOWS 55 TO 60.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  83  60  84 /  20  40  30  30
ANNISTON    61  85  62  85 /  20  40  30  30
BIRMINGHAM  65  86  65  83 /  10  30  20  30
TUSCALOOSA  64  88  64  85 /  10  30  20  30
CALERA      63  87  64  84 /  10  30  20  30
AUBURN      63  84  64  83 /  20  20  30  30
MONTGOMERY  63  88  64  86 /  10  10  20  30
TROY        62  87  63  87 /  20  10  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, Apr 18, 1:30 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT TUE APR 18 2006

ALZ011>015-017>050-191830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ALTHOUGH RAIN CHANCES ARE RATHER SLIM...ANY STORMS THAT
MANAGE TO DEVELOP THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO
BECOME STRONG TO POSSIBLY SEVERE ACROSS PORTIONS OF EASTERN
ALABAMA.  THE HIGHEST POTENTIAL FOR DEVELOPMENT IS ALONG A FRONTAL
BOUNDARY DRAPED  ACROSS EASTERN ALABAMA...GENERALLY FROM GADSDEN TO
AUBURN.  THE MAIN THREATS WITH THESE STORMS WILL BE HAIL UP TO
THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT WILL MOVE INTO CENTRAL ALABAMA ON WEDNESDAY. ALTHOUGH
RAIN CHANCES WILL REMAIN RELATIVELY LOW...THE THUNDERSTORMS THAT DO
FORM WILL HAVE THE POTENTIAL OF BECOMING STRONG TO SEVERE...ROUGHLY
NORTH OF A LINE FROM PHENIX CITY TO HAMILTON. THE MAIN THREAT WILL BE
HAIL UP TO NICKEL SIZE AND A FEW WIND GUSTS UP TO 60 MPH. THESE
STORMS DEVELOP MAINLY DURING THE PEAK HEATING OF THE AFTERNOON.

ANOTHER COLD FRONT MOVES INTO CENTRAL ALABAMA LATE FRIDAY
AFTERNOON AND SLOWLY MOVES SOUTHWARD THROUGH SATURDAY AFTERNOON.
THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL SUPPORT THE DEVELOPMENT
OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING DIME SIZE HAIL AND
WIND GUSTS TO 45 MPH. THERE REMAINS SOME UNCERTAINTY WITH THE
STRENGTH AND TIMING OF THE STRONGEST DEVELOPMENT...SO REMAIN UP TO
DATE ON THE LATEST DETAILS OF THE FORECAST AS WE HEAD INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING. ACTIVATION MAY BE
NECESSARY AGAIN ON WEDNESDAY OR LATE FRIDAY INTO SATURDAY. PLEASE
REMAIN UP TO DATE ON THE LATEST DETAILS CONCERNING THESE POTENTIAL
THUNDERSTORMS.

12/SIRMON

In the hours before

Special weather statement, Apr 18, 4:16 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT TUE APR 18 2006

ALZ048-182145-
RUSSELL-
416 PM CDT TUE APR 18 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 445
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES EAST OF HURTSBORO...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS TO THE EAST OF HURTSBORO THROUGH
445 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, Apr 18, 4:47 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT TUE APR 18 2006

ALZ029-038-182215-
CHAMBERS-RANDOLPH-
447 PM CDT TUE APR 18 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS AND RANDOLPH
COUNTIES UNTIL 515 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WADLEY...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WADLEY THROUGH 515 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Special weather statement, Apr 18, 4:57 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 PM CDT TUE APR 18 2006

ALZ019-182230-
CALHOUN-
457 PM CDT TUE APR 18 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 530
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER JACKSONVILLE...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER...FORT
MCCLELLAN AND JACKSONVILLE THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...HAS BEEN REPORTED WITH THIS STORM. IF YOU
ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 18, 5:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             MUNFORD                 33.53N 85.95W
04/18/2006  E1.00 INCH       TALLADEGA          AL   POST OFFICE

            QUARTER SIZED HAIL AND LARGER REPORTED AT THE MUNFORD
            POST OFFICE.

&&

DWILFING

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:42 PM CDTSevere Thunderstorm WarningBMXTalladega33 min
Apr 18, 5:06 PM CDTSevere Thunderstorm WarningBMXClay39 min
Apr 18, 5:34 PM CDTSevere Thunderstorm WarningBMXEtowah41 min
Apr 18, 5:43 PM CDTSevere Thunderstorm WarningBMXClay32 min
Apr 18, 6:10 PM CDTSevere Thunderstorm WarningBMXTallapoosa20 min
Apr 18, 6:15 PM CDTSevere Thunderstorm WarningBMXEtowah30 min
Apr 18, 6:20 PM CDTSevere Thunderstorm WarningBMXChambers40 min
Apr 18, 6:23 PM CDTSevere Thunderstorm WarningBMXClay23 min
Apr 18, 6:38 PM CDTSevere Thunderstorm WarningBMXEtowah37 min
Apr 18, 6:48 PM CDTSevere Thunderstorm WarningBMXCalhoun42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.